Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 18, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Nov 5, 2008, 4:00 AM CST for 23 counties in Kansas. It took effect at Nov 5, 2008, 9:00 AM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2008, 4:00 AM CST (10:00 UTC)
- In effect from
- Nov 5, 2008, 9:00 AM CST
- Expired
- Nov 5, 2008, 2:23 PM CST
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 051000 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 400 AM CST WED NOV 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-051800- /O.NEW.KTOP.WI.Y.0018.081105T1500Z-081106T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 400 AM CST WED NOV 5 2008 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. STRONG SOUTH WINDS WILL CONTINUE ACROSS THE AREA TODAY AS THE APPROACHING STORM SYSTEM MOVES OUT INTO THE PLAINS. SUSTAINED WIND SPEEDS OF 25 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE EXPECTED THROUGH THE DAY. DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS. $$ WOLTERS
2 follow-up statements
000 WWUS73 KTOP 051800 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1200 PM CST WED NOV 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-060000- /O.CON.KTOP.WI.Y.0018.000000T0000Z-081106T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 1200 PM CST WED NOV 5 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. STRONG SOUTH WINDS WILL CONTINUE ACROSS THE AREA TODAY AS THE APPROACHING STORM SYSTEM MOVES OUT INTO THE PLAINS. SUSTAINED WIND SPEEDS OF 25 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE EXPECTED THROUGH THE DAY. DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS. $$ HARDING
000 WWUS73 KTOP 052023 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 223 PM CST WED NOV 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-052130- /O.CAN.KTOP.WI.Y.0018.000000T0000Z-081106T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 223 PM CST WED NOV 5 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND ADVISORY. ALTHOUGH WINDS OF 15 TO 30 WITH GUSTS TO 35 MPH ARE EXPECTED TO CONTINUE OVER NORTHEAST KANSAS AND EAST CENTRAL KANSAS THROUGH THE REST OF THE AFTERNOON...WIND SPEEDS ARE NOT EXPECTED TO BE WIND ADVISORY CRITERIA OF SUSTAINED 30 MPH. THUS THE WIND ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 5, 3:44 AM CST, 16 minutes earlier.
Area forecast discussion, Nov 5, 3:44 AM CST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 344 AM CST WED NOV 5 2008 .DISCUSSION... 09Z WATER VAPOR SHOWS THE UPPER TROUGH MOVING INTO THE CENTRAL ROCKIES WITH A SHORTWAVE LIFTING THROUGH EASTERN KS AND A SECOND DIGGING THROUGH THE FOUR CORNERS REGION. AT THE SFC A LOW WAS ANALYZED OVER SOUTHWEST NEB WITH A VERY TIGHT PRESSURE GRADIENT OVER THE CENTRAL PLAINS. LOW LEVEL MOISTURE CONTINUES TO ADVECT NORTH WITH UPPER 50S DEWPOINTS MOVING ACROSS WESTERN OK. FORECAST LOOKS ON TRACK AND HAVE NOT MADE MANY BIG CHANGES. SFC FRONT STILL LOOKS TO MOVE INTO NORTH CENTRAL KS AROUND 21Z AS A SPEED MAX ROTATES THROUGH THE BASE OF THE UPPER LOW. WITH DEWPOINTS IN THE MID 50S TO NEAR 60...MODELS PROG AROUND 1000 J/KG OF INSTABILITY. WITH VERY LARGE HODOGRAPHS AND MORE THAN ENOUGH SHEAR...STORMS SHOULD DEVELOP AND HAVE THE POTENTIAL FOR SEVERE WEATHER. THE QUESTION IS WHETHER THERE IS TO MUCH SHEAR FOR SUPERCELLS. INITIALLY DISCRETE STORMS COULD POSE A TORNADO HAZARD...BUT STORM EVOLUTION SHOULD QUICKLY TRANSITION TO A SQUALL LINE WHEN HAIL AND WIND WILL BE MORE LIKELY. WILL NEED TO CLOSELY MONITOR MESO SCALE FEATURES FOR STORM MODE AS THE DAY PROGRESSES. THE FRONT AND THUNDERSTORMS WILL BE PROGRESSIVE AND SHOULD BE WELL EAST OF THE AREA BY SUNRISE THURSDAY. HOVE GONE WITH HIGHS TODAY IN THE LOWER 70S...A DEGREE OR TWO COOLER THAN THE MAV NUMBERS THINKING THE CLOUD COVER WILL SLIGHTLY OFFSET THE MIXING WITH A SIMILAR AIRMASS AS SEEN YESTERDAY. ADDITIONALLY WILL ISSUE A WIND ADVISORY FOR TODAY ACROSS THE ENTIRE CWA. THE PRESSURE GRADIENT REMAINS VERY TIGHT WITH A 996MB SFC LOW TO THE NORTHWEST. THERE IS ALSO CONCERN THAT THE 40 TO 50 KTS WINDS AT 925 AS SEEN FROM THE PROFILERS COULD MIX DOWN FAIRLY EARLY THIS MORNING. AS THE PRE-FRONTAL TROUGH GETS CLOSER...WINDS SHOULD SLIGHTLY DIMINISH AS THE PRESSURE GRADIENT RELAXES. THE UPPER LOW WILL BE SLOW TO LIFT EAST AND EXPECT TO SEE A TIGHT PRESSURE GRADIENT PERSIST BEHIND THE FRONT...ESPECIALLY ON THURSDAY. WENT WITH HIGHS A COUPLE DEGREES WARMER THAN ONE MIGHT THINK POST FRONTAL THINKING THE MIXING WILL HELP TEMPS WARM INTO THE 50S. THICKER CLOUD COVER ACROSS THE NORTH MAY KEEP HIGHS ON THURSDAY AROUND 50 WHILE SOME INSOLATION OVER EAST CENTRAL KS COULD HELP HIGHS INTO THE UPPER 50S. CONTINUED WITH A SLIGHT CHANCE FOR PRECIP ACROSS THE NORTHEAST CORNER ON FRIDAY NIGHT WITH THE POTENTIAL FOR SOME OF THE WRAP AROUND MOISTURE TO CLIP THE AREA. DID NOT MAKE ANY CHANGES TO THE FORECAST BEYOND FRIDAY. WOLTERS && .AVIATION... WINDS WILL CONTINUE TO REMAIN IN THE 15 TO 20 MPH RANGE WITH GUSTS TO AROUND 30 KTS THROUGH THE NIGHT AND INTO THE MORNING HOURS ON WEDNESDAY. MODELS STILL SHOWING A FRONTAL BOUNDARY AND UPPER TROUGH WILL MOVE ACROSS KANSAS WEDNESDAY AND WEDNESDAY NIGHT. SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE TAF SITES TOWARD 00Z AND HAVE MENTIONED VCTS IN THE TAFS. COULD SEE SOME MVFR CIGS IN THE MORNING PER BUFKIT SOUNDINGS AND HAVE LEFT A TEMPO GROUP GOING. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FOR ALL ZONES FROM 9AM TO 6PM TODAY. &&
Hazardous weather outlook, Nov 4, 5:01 AM CST, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 501 AM CST TUE NOV 4 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-051115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 501 AM CST TUE NOV 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SOUTH WINDS WILL INCREASE INTO THE 25 TO 30 MPH RANGE WITH GUSTS AROUND 40 MPH THIS AFTERNOON OVER NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL KANSAS WEDNESDAY AFTERNOON AND SPREAD INTO NORTHEAST AND EAST CENTRAL KANSAS WEDNESDAY EVENING AS A COLD FRONT SWEEPS THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. INITIALLY STORMS COULD BE DISCRETE ACROSS NORTH CENTRAL KANSAS...BUT ARE EXPECTED TO QUICKLY EVOLVE INTO A SQUALL LINE EARLY IN THE EVENING AS THE COLD FRONT MOVES EAST. STRONG SOUTH WINDS WILL CONTINUE WEDNESDAY WITH SUSTAINED SPEEDS OF 20 TO 30 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 4:19 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Washington | 41 min |
| Nov 5, 5:22 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 38 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.